Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 123, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2008, 3:08 PM MDT for Custer County, Huerfano County, Pueblo County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 3:08 PM MDT (21:08 UTC)
- Expired
- Aug 5, 2008, 3:34 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Custer County, CO, Huerfano County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 052108 SVRPUB COC027-055-101-052215- /O.NEW.KPUB.SV.W.0123.080805T2108Z-080805T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 308 PM MDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO... NORTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO... WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... * UNTIL 415 PM MDT... * AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF RYE...OR ABOUT 36 MILES SOUTHWEST OF PUEBLO...AND WAS MOVING TOWARD THE NORTH AT 6 MPH. * LOCATIONS IMPACTED INCLUDE... RYE. SAN ISABEL. COLORADO CITY. BEULAH. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3818 10512 3819 10472 3775 10484 3773 10506 TIME...MOT...LOC 2108Z 176DEG 5KT 3783 10496 $$
2 follow-up statements
000 WWUS55 KPUB 052119 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 319 PM MDT TUE AUG 5 2008 COC027-055-101-052215- /O.CON.KPUB.SV.W.0123.000000T0000Z-080805T2215Z/ HUERFANO CO-CUSTER CO-PUEBLO CO- 320 PM MDT TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR WEST CENTRAL PUEBLO...SOUTHEASTERN CUSTER AND NORTH CENTRAL HUERFANO COUNTIES... AT 318 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR RYE...OR 34 MILES SOUTHWEST OF PUEBLO...AND WAS MOVING TOWARD THE NORTH AT 6 MPH. LOCATIONS IMPACTED INCLUDE... RYE. SAN ISABEL. COLORADO CITY. BEULAH. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3818 10512 3819 10472 3775 10484 3773 10506 TIME...MOT...LOC 2120Z 176DEG 5KT 3785 10496 $$
000 WWUS55 KPUB 052134 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT TUE AUG 5 2008 COC027-055-101-052144- /O.CAN.KPUB.SV.W.0123.000000T0000Z-080805T2215Z/ HUERFANO CO-CUSTER CO-PUEBLO CO- 334 PM MDT TUE AUG 5 2008 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST CENTRAL PUEBLO...SOUTHEASTERN CUSTER AND NORTH CENTRAL HUERFANO COUNTIES... HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. HEAVY RAIN WILL ALSO CONTINUE ACROSS THE EASTERN SLOPES OF THE WET MOUNTAINS. LAT...LON 3818 10512 3819 10472 3775 10484 3773 10506 TIME...MOT...LOC 2134Z 176DEG 5KT 3787 10496 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:55 AM MDT, 10 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 4:55 AM MDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 455 AM MDT TUE AUG 5 2008 .SHORT TERM... (TODAY AND TONIGHT) SHORT TERM CONCERNS INCLUDE THUNDERSTORM COVERAGE AND STRENGTH ACROSS THE AREA ALONG WITH TEMPERATURES. CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING A BROAD UPPER RIDGE STRETCHING ACROSS THE SOUTHERN HIGH PLAINS AND DESERT SOUTHWEST THROUGH THE SOUTHERN AND CENTRAL ROCKIES AND INTO THE SOUTHERN GREAT BASIN WITH STRONGER ZONAL FLOW PERSISTING ACROSS THE NORTHERN TIER OF STATES ATTM. WATER VAPOR ALSO INDICATING MID AND UPPER LEVEL MOISTURE PLUME REMAINS IN PLACE UNDER THE RIDGE WITH 00Z NCEP CHARTS INDICATING BETWEEN PWATS BETWEEN .75 AND 1 INCH ACROSS THE STATE ATTM. AT THE SFC...LATEST MSAS AND OBSERVATIONS INDICATING A WEAK LOW JUST SOUTH AND EAST OF SPD WITH FRONTAL BOUNDARY ACROSS SOUTHWESTERN KANSAS THROUGH THE LOWER ARKANSAS RIVER VALLEY AND BACK ACROSS THE EASTERN MTS ATTM. LATEST OBSERVATIONS CONTINUE TO INDICATE DECENT LOW LEVEL MOISTURE IN PLACE ACROSS THE REGION WITH DEW PTS IN THE MID 30S TO LOWER 50S ACROSS THE HIGHER TERRAIN AND IN 50S TO MID 60S ACROSS THE PLAINS ATTM. REGIONAL RADARS AND SATELLITE INDICATING SOME WAA CLOUDS AND ISOLATED TSRA ACROSS THE FAR SE PLAINS ATTM. TODAY AND TONIGHT...LATEST MODELS CONTINUE TO INDICATE SCATTERED TO WIDESPREAD PRECIPITATION DEVELOPING ACROSS THE REGION TODAY. WITH THE MOISTURE PLUME AND MINOR EMBEDDED DISTURBANCES IN PLACE...SHOULD SEE THUNDERSTORMS FIRING ACROSS THE HIGHER TERRAIN EARLY THIS AFTERNOON AND CONTINUE THROUGH AT LEAST THE LATE EVENING. LATEST MODELS ARE PROJECTING SFC BOUNDARY TO REMAIN NEARLY STATIONARY THROUGH THE EARLY AFTERNOON WITH DEEP MOIST CONVECTION FIRING ALONG AND NORTH OF THE BOUNDARY THROUGH THE LATE AFTERNOON WITH DEEP EASTERLY FLOW DEVELOPING ACROSS THE AREA INTO TONIGHT AS BOUNDARY IS BACKED UP ACROSS THE EASTERN MTS. MODELS CONTINUE TO INDICATE PWATS INCREASING TO BETWEEN 1 AND 1.5 INCHES ACROSS THE AREA THROUGH TONIGHT...AND WITH WEAK FLOW ALOFT...LOCALLY HEAVY RAINFALL WILL BE A CONCERN ACROSS THE AREA TODAY...ESPECIALLY ACROSS THE EASTERN MTS WHERE TRAINING COULD BE AN ISSUE WITH THE DEVELOPING EASTERLY FLOW. HOWEVER...WITH THE ANTECEDENT DRY CONDITIONS ANY POSSIBLE FLOODING LOOKS TO BE TOO LOCALIZED FOR ANY HIGHLIGHTS ATTM. ANOTHER CONCERN IS THE STRENGTH OF CONVECTION...WITH THE LATEST NAM KEEPING UPPER 50S TO LOWER 60S DEW PTS WITH CAPES BETWEEN 1000-2000 J/KG IN PLACE ACROSS THE PLAINS THIS AFTERNOON...WITH A FEW MARGINALLY SEVERE STORMS POSSIBLE ALONG BOUNDARY. WITH THE DEEP EASTERLY FLOW KEEPING LOW LEVEL MOISTURE IN PLACE ACROSS THE PLAINS...COULD SEE SOME PATCHY STRATUS DEVELOPING OVERNIGHT. AS FOR TEMPERATURES...HAVE GENERALLY STAYED CLOSER TO THE WARM SIDE OF GUIDANCE. -MW .LONG TERM... (WEDNESDAY THROUGH NEXT MONDAY) UPPER HIGH SLOWLY DRIFTS WEST WEDNESDAY...BECOMING CENTERED NEAR THE 4 CORNERS BY LATE AFTERNOON. MOIST PLUME REMAINS IN PLACE...WITH FAIRLY HEALTHLY UPPER WAVE LIFTING NORTHWARD AROUND THE PERIPHERY OF THE HIGH INTO WESTERN COLORADO BY WED EVENING. SHOULD THUS SEE FAIRLY WIDESPREAD TSRA OVER THE MOUNTAINS AND VALLEYS INTO THE EVENING...ESPECIALLY NEAR THE CONTINENTAL DIVIDE AND OVER THE EASTERN SAN JUANS. POSITION OF THE OLD SURFACE FRONT OVER THE EAST PROBLEMATIC...AS LATEST MODEL DATA KEEPS THE BOUNDARY NORTH OF THE PALMER DIVIDE WED MORNING...THEN PUSHES IT SOUTH TO THE NM BORDER BY EVENING. 06Z RUNS OF BOTH THE NAM AND GFS GENERATE MASSIVE QPF ALONG THE EASTERN MOUNTAINS WED EVENING...AS 60-65F DEWPOINT AIR PUSHES WESTWARD AND WEAK N-NE STEERING FLOW KEEPS STORMS PINNED TO THE MOUNTAINS. NOT READY TO JUMP ON THIS YET...AS 00Z RUNS WERE MUCH DRIER...KEEPING THE FRONT FARTHER NORTH. DOES BEAR WATCHING AS SUBSTANTIAL LOW AND MID LEVEL MOISTURE SHOULD BE AVAILABLE FOR CONVECTION. MID LEVEL MOISTURE DECREASES SLIGHTLY ON THU...AS DRIER/COOLER AIR SPREADS OVER THE PLAINS AS UPPER PATTERN AMPLIFIES. BEST PRECIP CHANCES BY THU EVENING MAY BE SOUTH OF THE AREA IN NM WHERE OLD FRONTAL BOUNDARY HANGS UP...BUT WITH LOW LEVEL MOISTURE REMAINING PLENTIFUL...TOUGH TO RULE OUT AT LEAST SCATTERED TSRA MOST AREAS. COULD BE THE SAME STORY FOR FRIDAY...WITH DEEPER MOISTURE SHUNTED JUST SOUTH AND WEST OF THE AREA. GIVEN THIS IS A RATHER BIG CHANGE FROM PREVIOUS FCSTS...WONT GET CARRIED AWAY WITH ANY DRYING TREND...THOUGH WILL NUDGE MAX TEMPS DOWNWARD SLIGHTLY BOTH DAYS. STILL SOME DIFFERENCES BETWEEN ECMWF AND GFS REGARDING UPPER HIGH POSITION OVER THE WEEKEND AND EARLY NEXT WEEK...WITH GFS IN GENERAL KEEPING MORE RIDGING ACROSS THE WEST THAN THE EUROPEAN. BOTH MODELS HINT AT A COLD FRONT DROPPING SOUTH OVER THE PLAINS BY LATE SUNDAY...WITH A RENEWED SURGE OF LOW LEVEL MOISTURE OVER THE EAST LASTING INTO EARLY NEXT WEEK. CURRENT FORECAST LOOKS FINE...WITH SEASONABLY WARM TEMPS AND AT LEAST A CHANCE OF TSRA EVERY DAY. && .AVIATION... SCATTERED TO NUMEROUS TSRA EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING WITH THE BEST COVERAGE OVER AND NEAR THE MOUNTAINS. MVFR AND LOCAL IFR CIGS AND VIS POSSIBLE NEAR STORMS DUE TO HEAVY RAINFALL. LOW LEVEL UPSLOPE WILL STRENGTHEN ACROSS THE EASTERN PLAINS TONIGHT...WITH MVFR AND PATCHY IFR STRATUS POSSIBLE THROUGH THE OVERNIGHT HOURS. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/10
Hazardous weather outlook, Aug 5, 6:56 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 656 AM MDT TUE AUG 5 2008 COZ058>089-093>099-061300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 656 AM MDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH THE BEST COVERAGE OF STORMS OVER AND NEAR THE MOUNTAINS. STORMS WILL BE SLOW MOVING WITH HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE...ESPECIALLY OVER THE EASTERN MOUNTAINS AND IMMEDIATE ADJACENT PLAINS. OTHER THREATS FROM STORMS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH. SMALL HAIL UP TO A HALF INCH IN DIAMETER MAY ALSO BE POSSIBLE WITH A FEW STORMS ACROSS THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE AGAIN IN THE FORECAST FOR WEDNESDAY...WITH THE BEST CHANCES FOR PRECIPITATION OVER THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE...AND ACROSS THE EASTERN MOUNTAINS. ANY STORMS THAT FORM LATE WEDNESDAY AFTERNOON AND EVENING WILL AGAIN BE SLOW MOVING WITH HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE...ESPECIALLY OVER THE EASTERN MOUNTAINS AND IMMEDIATE ADJACENT PLAINS. OTHER THREATS FROM STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH. SMALL HAIL UP TO A HALF INCH IN DIAMETER MAY ALSO BE POSSIBLE. FOR THURSDAY THROUGH NEXT MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE BEST CHANCES OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS UP TO 45 MPH AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE POSSIBLE THIS AFTERNOON AND EVENING. 23/10
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:33 PM MDT | Areal Flood Advisory | PUB | Alamosa, Costilla, Custer, Fremont, Huerfano, Las Animas and 2 more | 3 hr |
| Aug 5, 1:17 PM MDT | Areal Flood Advisory | PUB | Teller | 3 hr |
| Aug 5, 1:58 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano, Las Animas | 3 hr |
| Aug 5, 3:39 PM MDT | Areal Flood Advisory | PUB | El Paso, Fremont, Teller | 108 min |
| Aug 5, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 39 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 100 min |
| Aug 5, 5:11 PM MDT | Areal Flood Advisory | PUB | El Paso | 4 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.